|Year : 2012 | Volume
| Issue : 4 | Page : 313-314
Olanzapine-induced electroencephalographic changes reversed by lamotrigine
Prasuna L Velur, Giridhar P Kalamangalam
Deparment of Neurology, UT Health Science Center at Houston, Houston, TX, USA
|Date of Submission||28-Nov-2011|
|Date of Decision||13-Dec-2011|
|Date of Acceptance||09-Feb-2012|
|Date of Web Publication||5-Dec-2012|
Prasuna L Velur
Department of Neurology, Texas Comprehensive Epilepsy Program, 6431 Fannin Street, MSB 7.102, Houston, TX 77030
Source of Support: None, Conflict of Interest: None
| Abstract|| |
The atypical neuroleptic, olanzapine (OLZ), may induce electroencephalographic (EEG) abnormalities. The anticonvulsant, lamotrigine (LMG), reduces interictal epileptiform discharges and is effective in seizures in patients with both primary and partial epilepsy syndromes. The effect of LMG on neuroleptic-induced EEG abnormalities has not been previously reported. We describe the case of a 13-year-old male with paroxysmal nonepileptic spells who underwent diagnostic video-EEG telemetry, whose abnormal OLZ-induced EEG findings were strikingly affected by LTG withdrawal and reintroduction. The effect of LTG in normalizing EEG changes in suspected epilepsy caused by atypical neuroleptics is discussed.
Keywords: Electroencephalographic, epilepsy, neuropsychiatry, psychopharmacology
|How to cite this article:|
Velur PL, Kalamangalam GP. Olanzapine-induced electroencephalographic changes reversed by lamotrigine. Ann Indian Acad Neurol 2012;15:313-4
| Introduction|| |
Two modern atypical antipsychotics, olanzapine (OLZ) and clozapine, are associated with a high incidence of electroencephalographic (EEG) abnormalities,  such as slow waves, sharp discharges and sensitivity to hyperventilation. Some studies demonstrate a dose-related response.  The anticonvulsant lamotrigine (LMG) is effective in both primary and partial epilepsy syndromes, and has the effect of decreasing interictal epileptiform discharges.  LMG also has psychotropic activity and finds wide use in bipolar disorder. Here, we report a patient with OLZ-induced nonepileptiform EEG abnormalities that were strikingly affected by LMG withdrawal and reintroduction.
| Case Report|| |
A 13-year-old right-handed Caucasian boy underwent inpatient video-EEG telemetry for investigation of paroxysmal spells of inattention. Spells were of recent onset, and had only been observed at school. His mother related a tendency for him to become engrossed in reading, such that he would not respond to his name being called. She suspected that the spells observed at school were of a similarly benign nature. Nevertheless, due to a concern for nonconvulsive seizures, he was admitted for monitoring. Other medical history included bipolar disorder diagnosed at age 5 years, for which he received OLZ 15 mg/ day and LMG 200 mg/day. Physical examination revealed a well- looking, although reticent, child with no neurological findings. Brain magnetic resonance imaging at 3T was normal.
Baseline awake and asleep EEG recording on Day 1 of hospitalization, while on his home medications, was normal. LMG was thereafter abruptly tapered to zero with the intent of inducing electrical epileptiform activity and/or paroxysmal clinical events. EEG in wakefulness from Day 2 onwards showed intermittent bursts of generalized slowing with frontal maximum that increased dramatically with hyperventilation [Figure 1]. Repeated bedside testing for attention, language, memory and motor function during hyperventilation-induced EEG changes was normal. No spontaneous pushbutton events were recorded. Photic stimulation produced a driving response only. The interictal sleep EEG was normal in all sleep stages. His mother reported some lability of mood during this time of LMG withdrawal. The drug was reinstituted on Day 5 at the original dose, resulting in a marked improvement in the EEG abnormalities [Figure 1] within 24 h, accompanying an immediate improvement in mood. He was discharged to outpatient psychiatric follow-up on Day 6, with a diagnosis of nonepileptic inattention and without medication changes being made.
|Figure 1: Top panel: Electroencephalographic (EEG) changes of intermittent frontal-dominant high-amplitude slowing while on olanzapine following lamotrigine withdrawal. Longitudinal bipolar montage, 0.1-70 Hz passband, gain 7 μV/mm. Bottom panel: Exacerbation of EEG changes with hyperventilation. Repeated clinical testing of language, motor function and immediate memory was normal during such episodes|
Click here to view
| Discussion|| |
EEG abnormalities are relatively common (up to 38.5%) with OLZ therapy. , Abnormalities may comprise background slowing, sharp waves or paroxysmal slow waves, but not spike- or sharp-slow-wave complexes.  Quantitative EEG studies demonstrate increase in theta frequencies in the anterior cingulate and decrease in alfa and beta frequencies in the occipital cortex and posterior limbic structures.  LMG affects the neural generators of epileptiform EEG, causing normalization of the background spectrum in addition to decreasing interictal spiking. ,, The drug has multiple mechanisms of action and decreases theta activity in several cortical areas. 
Our patient developed abundant interictal abnormalities that were confirmed nonepileptiform on withdrawal of LMG, and were typical of those induced by OLZ. The effect of LMG withdrawal on unmasking the OLZ-related EEG abnormalities, and the immediate improvement on reinstituting LMG, argued for a direct role of LMG in modifying the OLZ-related EEG response. We suggest that LMG may have acted in our patient by modulating the theta frequency changes  induced by OLZ. 
More generally, this case emphasizes the profound EEG effects of a commonly used neuroleptic. In the setting of suspected epilepsy, such EEG changes may serve as significant confounds; diagnostic uncertainty is further perpetrated by the action of anticonvulsants on the EEG changes. As always, the diagnosis of epilepsy remains a clinical one, resting on the judicious interpretation of the EEG in the light of the history and physical findings.
| References|| |
|1.||Centorrino F, Price BH, Tuttle M, Bahk WM, Hennen J, Albert MJ, et al. EEG abnormalities during treatment with typical and atypical antipsychotics. Am J Psychiatry 2002;159:109-15. |
|2.||Pillmann F, Schlote K, Broich K, Marneros A. Electroencephalogram alterations during treatment with olanzapine. Psychopharmacology (Berl) 2000;150:216-9. |
|3.||Clemens B, Piros P, Bessenyei M, Tóth M, Hollódy K, Kondákor I. Imaging the cortical effect of lamotrigine in patients with idiopathic generalized epilepsy: A low-resolution electromagnetic tomography (LORETA) study. Epilepsy Res 2008;81:204-10. |
|4.||Wichniak A, Szafranski T, Wierzbicka A, Waliniowska E, Jernajczyk W. Electroencephalogram slowing, sleepiness and treatment response in patients with schizophrenia during olanzapine treatment. J Psychopharmacol 2006;20:80-5. |
|5.||Tislerova B, Brunovsky M, Horacek J, Novak T, Kopecek M, Mohr P, et al. LORETA functional imaging in antipsychotic-naive and olanzapine-, clozapine- and risperidone-treated patients with schizophrenia. Neuropsychobiology 2008;58:1-10. |
|6.||Clemens B, Piros P, Bessenyei M, Hollódy K. Lamotrigine decreases EEG synchronization in a use-dependent manner in patients with idiopathic generalized epilepsy. Clin Neurophysiol 2007;118:910-7. |
|7.||Eriksson AS, Knutsson E, Nergårdh A. The effect of lamotrigine on epileptiform discharges in young patients with drug-resistant epilepsy. Epilepsia 2001;42:230-6. |
|8.||Arzy S, Allali G, Brunet D, Michel CM, Kaplan PW, Seeck M. Antiepileptic drugs modify power of high EEG frequencies and their neural generators. Epilepsia 2001;42:230-6. |
|This article has been cited by|
| || |
| ||Reactions Weekly. 2013; 1439(1): 26 |
|[Pubmed] | [DOI]|